Case Presentation: 59 year old man with history of metastatic prostate cancer and hypertension presented with a week’s history of progressive abdominal distension, anorexia, nausea and vomiting. He did not have fevers, abdominal pain, diarrhea or hemetemesis. He last bowel movement which was loose occurred about 2 days prior to his admission. He had recently been started on Docetaxel for management of his Androgen-resistant prostate cancer. No additional medications had been added or dosage changes in his other medications. On examination, his heart rate was 102/min, blood pressure was 161/82mmHg. Respiratory rate was 16/min. He was not hypoxic. He had dry mucous membranes. He was tachycardic but had no murmurs. His breath sounds were normal. Abdomen was massively distended, with mild diffuse tenderness but no guarding or rebound tenderness. It was tympanic on percussion. Bowel sounds were present but low-pitched. Rectal exam: revealed an enlarged prostate but no masses or evidence of fecal impaction. He was alert and well-oriented. He had no pedal edema. Lab data: WBC 11.1, hemoglobin 14.7, Potassium was 3.8, Creatinine was 0.86. CT scan of his abdomen and pelvis revealed massive distension of the colon with no focal transition point to distinguish between intrinsic and extrinsic mechanical obstruction. No inflammatory changes were noted. A diagnosis of colonic pseudo-obstruction was made. Due to his episodic use of narcotic analgesics he was given a dose of Methylnaltrexone but did not have much improvement in his condition. He was managed conservatively with Miralax, Enemas and rectal suppositories. His serum potassium and magnesium were maintained within normal limits. Surgical consultation was obtained to ensure that he did not require emergent colonic decompression. He did well with the conservative management and was discharge after a about a week stay in the hospital. Discussion: Massive colonic distension is usually due to toxic megacolon, Mechanical obstruction, or colonic pseudo-obstruction(Ogilvie’s syndrome). Patient’s presentation was consistent with Ogilvie’ syndome. This condition is characterized by gross dilation of the cecum and right colon, but can extend distally. There is no evidence of associated mechanical obstruction. Trauma, sepsis, surgical procedures, neurodegenerative diseases, malignanices have been associated with this condition. Narcotic analgesics, steroids, and calcium channel blockers have also been implicated. More recently, cases have been associated with Methotrexate, and Vincristine (a microtubule inhibitor). Docetaxel, which is a mcro-tubule inhibitor, was the patient’s only new medication and hence the likely culprit. This appears to be the first reported case of Docetaxel-associated colonic pseudo-obstruction. Management of Ogilvie’s syndrome is usually conservative with cathartic agents. Lactulose is contraindicated because it as an osmotic laxative it worsens the colonic distension. Neostigmine a cholinesterase inhibitor is used in refractory cases. Invasive therapeutic options include colonic decompression via colonoscopy, cecostomy tube or colostomy tube placement. Conclusions: The increasing role of hospitalists in the care of oncology of patients, requires a greater familiarity with the potential side-effects of chemotherapeutic agents. Use of osmotic laxatives in patients with colonic obstruction can potentially worsen the abdominal distention. Co-management with the surgical team in necessary to ensure better outcomes.
To cite this abstract:Dapaah-Afriyie K, Dapaah-Afriyie R. Docetaxel-Associated Colonic Pseudo-Obstruction. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 498. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/docetaxel-associated-colonic-pseudo-obstruction/. Accessed September 18, 2019.